Alimta neurotoxicity

This topic contains 2 replies, has 3 voices, and was last updated by catdander forum moderator catdander forum moderator 1 month, 2 weeks ago.

Viewing 3 posts - 1 through 3 (of 3 total)
Author Posts   
Author Posts
August 8, 2017 at 3:47 pm  #1291215    

karolyn

Hi, I have had 9 doses of Alimta (the first 6 concurrent with Cisplatin). I started having some tingling in my feet and fingers weeks ago, intermittently. Now for the last couple months, my fingertips seem numb all the time, more so on my right hand. The other day my right calf went numb for a few minutes. When I walk, I feel numbness in my feet. So far it’s not affecting my getting around. I was a very active, healthy person before chemo (not diabetic, no injuries), spending a lot of time walking or in the gym.
Question: when should I become concerned about these symptoms? My oncologist is not alarmed. Should Alimta be stopped or dose reduced? Does this neuropathy go away or lessen with time?
Thank you in advance for your comments!

August 9, 2017 at 7:28 am  #1291221    
JimC Forum Moderator
JimC Forum Moderator

Hi Karolyn,

Welcome to GRACE. I’m sorry to hear about the neuropathy you’re experiencing. Alimta doesn’t typically cause neuropathy, but cisplatin is a major offender in that regard. So it’s unlikely that stopping or Alimta or reducing the dose would help. That’s probably why your doctor is not concerned.

Neuropathy often does lessen with time, but it can also linger, so only time will tell. You might ask your doctor if he/she can recommend medication to help.

JimC
Forum moderator


Jul 2008 Wife Liz (51/never smoker) Dx Stage IV NSCLC EGFR exon 19
4 cycles Carbo/alimta, 65% shrinkage
Tarceva maintenance
Mar 2010 progression, added Alimta, stable
Sep 2010 multiple brain mets, WBR
Oct 2010 large pericardial effusion, tamponade
Jan 2011 progression, start abraxane
Jun 2011-New liver, brain mets, add Tarceva
Oct 2011-Dx Leptomeningeal carcinomatosis; pulsed Tarceva
At rest Nov 4 2011
Since then: http://cancergrace.org/blog/jim-and-lisa

August 9, 2017 at 8:58 am  #1291223    
catdander forum moderator
catdander forum moderator

Hi Karolyn,

Welcome to Grace. I just want to add my agreement to Jim’s comment. Cisplatin can irritate the long nerves in the legs and arms that cause this. Pregabalin and Gabapentin are 2 drugs that are often given (not together but one or the other) for peripheral neuropathy with good benefit. If the symptoms are continuing to worsen several months after stopping cisplatin it’s possible it’s not going to heal on it’s own. The short use of one of these drugs could stop the advancement of the neuropathy and even reverse it.

I hope you get some relief soon.
All best,
Janine

Viewing 3 posts - 1 through 3 (of 3 total)

You must be logged in to reply to this topic.